Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 86, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 1, 2018, 7:35 PM CDT for Eddy County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2018, 7:35 PM CDT (00:35 UTC)
- Expired
- Jul 1, 2018, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Eddy County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:36 PM CDT | HAIL 1.75 | 8 Nw New Rockford, ND | PUBLIC ESTIMATED QUARTER TO GOLF BALL SIZED HAIL. HAIL CAUSED CROP DAMAGE. TIME ESTIMATED BY RADAR. |
| Jul 1, 7:50 PM CDT | HAIL 1 | 3 Nne New Rockford, ND | DIME TO QUARTER SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 566 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1916 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
981
WUUS53 KFGF 020035
SVRFGF
NDC027-020115-
/O.NEW.KFGF.SV.W.0086.180702T0035Z-180702T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
735 PM CDT SUN JUL 1 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Western Eddy County in northeastern North Dakota...
* Until 815 PM CDT.
* At 734 PM CDT, a severe thunderstorm was located near Bremen, or 31
miles southwest of Devils Lake, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Rockford around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4784 9930 4775 9881 4759 9893 4759 9908
4766 9927 4767 9927 4767 9930
TIME...MOT...LOC 0034Z 289DEG 22KT 4775 9927
HAIL...1.00IN
WIND...60MPH
$$
AM2 follow-up statements
506
WWUS53 KFGF 020055
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
755 PM CDT SUN JUL 1 2018
NDC027-020115-
/O.CON.KFGF.SV.W.0086.000000T0000Z-180702T0115Z/
Eddy ND-
755 PM CDT SUN JUL 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WESTERN EDDY COUNTY...
At 754 PM CDT, a severe thunderstorm was located over New Rockford,
or 29 miles south of Devils Lake, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
western Eddy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4775 9881 4759 9893 4759 9908 4767 9922
4781 9913
TIME...MOT...LOC 0054Z 289DEG 22KT 4771 9909
HAIL...1.00IN
WIND...60MPH
$$
AM/DJR518
WWUS53 KFGF 020112
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
812 PM CDT SUN JUL 1 2018
NDC027-020122-
/O.EXP.KFGF.SV.W.0086.000000T0000Z-180702T0115Z/
Eddy ND-
812 PM CDT SUN JUL 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN EDDY COUNTY WILL
EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4775 9881 4759 9893 4759 9908 4767 9922
4781 9913
TIME...MOT...LOC 0112Z 289DEG 22KT 4768 9894
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:23 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 1, 6:23 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 623 PM CDT Sun Jul 1 2018 .UPDATE... Issued at 623 PM CDT Sun Jul 1 2018 Minor adjustments to reflect current radar trends/thunderstorm coverage, and sky cover. Forecast generally on track. Marginal storm environment is support development, but so far cells are remaining sub severe. Still potential for isolated severe threat. Thoughts are that once the sun goes down and updrafts become elevated we should see a decrease in intensity with stronger storms. && .SHORT TERM...(This evening through Monday) Issued at 339 PM CDT Sun Jul 1 2018 Clouds continue to pull out of northwest Minnesota as a surface low pressure system lifts eastward into the western Great Lakes. Sunshine behind that departing cloud mass has allowed for significant warming and destabilization of the lower atmosphere across eastern ND and the Red River Valley corridor... ahead of an approaching midlevel shortwave trof. Showers and thunderstorms are firing across eastern ND in advance of a surface trof now located along a Langdon to Jamestown line. The main mid level circulation is north of the CanAm border... and is lifting into the Lake Winnipeg region attm. Given the proximity to the mid level cold pool and stronger surface forcing, isolated strong to severe convection is more likely nearer the CanAm border, effectively along and north of the Highway 2 corridor in northeast ND and far northwest MN through the late afternoon an early evening. HRRR guidance is generally an hour or so too fast on timing storms across the area through this late afternoon into early evening. Ensemble guidance shows shortwave energy pushing out of northwest MN from 00 to 03z, so storm activity should diminish there with sunset. Expect fair skies with light southwest winds through evening and overnight hours. Monday should see fair skies and light southwest winds early... with increasing clouds and an increased risk for thunderstorms late in the day. .LONG TERM...(Monday night through Sunday) Issued at 339 PM CDT Sun Jul 1 2018 Monday night... A warm front will lift across South Dakota during the day and is expected to move into North Dakota Monday night into Tuesday increasing chances for thunderstorms. With the introduction of the low level jet there is potential for strong to severe thunderstorms. SPC has a day 2 slight risk highlighting the area around where the MN/ND/SD borders meet for elevated thunderstorms with the primary threat of hail. The main risk area will be southeast North Dakota into west central Minnesota. Tuesday... An active period looks to continue into Tuesday. Thunderstorms possible Tuesday morning across North Dakota and into northern Minnesota north of a warm front. In this warm sector unstable and moist air could allow for strong to severe storms. The main inhibiting factor looks to be warm mid levels leading to a cap. This threat continues later in the as well especially after surface heating provides for a chance to help break the cap. Excessive rainfall is also a concern for this period as NAEFS R-Climate and GEFS M-Climate suggest an unusually moist environment with precipitable water values in the 1.5 to 2.0 inch range. Precipitable water in this range is near the GEFS M-Climate maximum in southeast North Dakota Tuesday afternoon and evening. Independence Day... Looks to be another active day for the Independence Day holiday. A shortwave trough aloft associated with a surface cold front looks to continue to provide chances for rain showers and thunderstorms. Ahead of the cold front it looks to be a hot and humid day with heat indexes near 90. The timing of the cold front passage will play a major role in impacts both heat and thunderstorm related. The cold front is expected to pass in the afternoon or evening which will bring rain and thunderstorm chances ahead of it but will cool us down as it passes. Timing of this passage will be important to many as it could impact holiday celebrations including fireworks shows near dusk. Thursday into Sunday... Behind the cold front surface high pressure moves in leading to a dryer and cooler period for the end of the work week. Heat and moisture returns to the area for the weekend and with another cold front passing late Saturday into Sunday rain and thunder chances return. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 623 PM CDT Sun Jul 1 2018 Isolated to scattered thunderstorms tracking from central ND into NW MN are producing outflow and erratic winds (occasionally gusting around 40 mph). When these storms move over a terminal (which is more likely from KDVL to KGFK to KTVF) MVFR vis with moderate to heavy rain (and possibly hail) will be possible. Coverage should decrease and transition east of the region by the later part of the evening, with VFR conditions then prevailing through the remaining TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...Gust LONG TERM...NC AVIATION...DJR
Hazardous weather outlook, Jul 1, 4:36 AM CDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Sun Jul 1 2018 MNZ001-004-007-NDZ006>008-014>016-024-026-027-054-020945- West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 436 AM CDT Sun Jul 1 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will begin to develop in northeastern North Dakota this afternoon and move into far northwestern Minnesota this evening. A few of the storms could become severe, with hail of an inch or more and winds of 60 mph possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will arrive for the upcoming work week as an active weather pattern continues. The severe threat will shift further south late Monday, with the chance for hail greater than a quarter and wind gusts above 60 mph across southeastern North Dakota and west central Minnesota. Strong to severe thunderstorms will also be possible Tuesday and Wednesday afternoons and evenings, although exact details are uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ028>030- 038-039-049-052-053-020945- Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 436 AM CDT Sun Jul 1 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Some showers this morning across portions of west central Minnesota. More showers and thunderstorms will arrive later this afternoon and into the evening. Best severe potential will remain further north and west, but some lightning and brief downpours will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will arrive for the upcoming work week as an active weather pattern continues. The severe threat will shift further south late Monday, with the chance for hail greater than a quarter and wind gusts above 60 mph across southeastern North Dakota and west central Minnesota. Strong to severe thunderstorms will also be possible Tuesday and Wednesday afternoons and evenings, although exact details are uncertain at this point. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JR
In the hours before
Special weather statement, Jul 1, 5:47 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
547 PM CDT SUN JUL 1 2018
MNZ005-007-008-012300-
East Marshall MN-Roseau MN-West Marshall MN-
547 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL AND
SOUTHWESTERN ROSEAU COUNTIES UNTIL 600 PM CDT...
At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strandquist, or 25 miles northwest of Thief River Falls, moving east
at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Newfolden around 555 PM CDT.
Middle River and Strathcona around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4835 9603 4834 9642 4841 9658 4854 9647
4855 9639 4860 9639 4860 9603
TIME...MOT...LOC 2247Z 258DEG 28KT 4845 9642
AMSpecial weather statement, Jul 1, 6:29 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
629 PM CDT SUN JUL 1 2018
MNZ004-007-NDZ008-016-020000-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
629 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN KITTSON...EASTERN WALSH AND SOUTHEASTERN PEMBINA
COUNTIES UNTIL 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Auburn to near Oakwood to Ardoch. Movement
was east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Oakwood around 630 PM CDT.
Cashel around 635 PM CDT.
Warsaw and Herrick around 640 PM CDT.
Robbin and Drayton around 645 PM CDT.
Big Woods around 650 PM CDT.
Other locations impacted by these storms include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4865 9696 4849 9685 4822 9698 4820 9746
4834 9741 4851 9750
TIME...MOT...LOC 2328Z 247DEG 35KT 4851 9738 4837 9730 4823 9737
AMSpecial weather statement, Jul 1, 6:35 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
635 PM CDT SUN JUL 1 2018
NDZ006-007-014-020015-
Benson ND-Towner ND-Cavalier ND-
635 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER AND
NORTHWESTERN CAVALIER COUNTIES UNTIL 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amourdale to near Wolford to 6 miles
southwest of Rugby. Movement was east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Amourdale and Hansboro around 640 PM CDT.
Rocklake around 650 PM CDT.
Pleasant Lake and Bisbee around 655 PM CDT.
Fillmore around 700 PM CDT.
Considine and Knox around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
4878 9953 4897 9951 4897 9878 4848 9912
4810 9964 4813 9984
TIME...MOT...LOC 2335Z 278DEG 31KT 4890 9943 4854 9968 4830 10010
AMSpecial weather statement, Jul 1, 6:53 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
653 PM CDT SUN JUL 1 2018
MNZ001-007-NDZ027-020030-
West Polk MN-West Marshall MN-Grand Forks ND-
653 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...
NORTHWESTERN POLK AND NORTHEASTERN GRAND FORKS COUNTIES UNTIL 730 PM
CDT...
At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manvel, or 10 miles northwest of Grand Forks, moving east at 40 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Alvarado around 710 PM CDT.
Tabor around 715 PM CDT.
Sherack and March around 720 PM CDT.
Angus and Warren around 730 PM CDT.
Other locations impacted by this storm include Grand Forks Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4795 9666 4793 9729 4810 9728 4820 9722
4819 9714 4820 9714 4821 9713 4821 9712
4822 9712 4824 9669
TIME...MOT...LOC 2353Z 256DEG 33KT 4805 9718
AMSpecial weather statement, Jul 1, 7:00 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
700 PM CDT SUN JUL 1 2018
MNZ004-007-020030-
Kittson MN-West Marshall MN-
700 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL AND SOUTHERN
KITTSON COUNTIES UNTIL 730 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Robbin to near Stephen to Alvarado.
Movement was east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Stephen around 705 PM CDT.
Donaldson, March and Argyle around 710 PM CDT.
Warren around 725 PM CDT.
Florian, Old Mill State Park and Radium around 730 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4871 9661 4843 9643 4820 9656 4818 9710
4839 9704 4861 9714
TIME...MOT...LOC 0000Z 267DEG 26KT 4856 9702 4839 9694 4821 9703
AMSpecial weather statement, Jul 1, 7:15 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
715 PM CDT SUN JUL 1 2018
NDZ006-007-014-015-020100-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
715 PM CDT SUN JUL 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER...
SOUTHERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 800 PM
CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calvin to near Maza to near Esmond.
Movement was east at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Maza, Cando and Clyde around 720 PM CDT.
Maddock around 735 PM CDT.
Flora, Garske and Dresden around 740 PM CDT.
Langdon and Webster around 745 PM CDT.
Oberon around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4813 9985 4837 9952 4837 9949 4839 9949
4844 9942 4891 9893 4885 9809 4828 9866
4785 9929 4785 9945 4796 9981 4802 9981
4802 9985
TIME...MOT...LOC 0014Z 287DEG 39KT 4884 9887 4842 9930 4805 9983
AMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:15 PM CDT | Special Weather Statement | FGF | Benson, Cavalier, Ramsey | 45 min |
| Jul 1, 8:01 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
| Jul 1, 8:35 PM CDT | Special Weather Statement | FGF | Pembina, Walsh | 40 min |
| Jul 1, 9:03 PM CDT | Special Weather Statement | FGF | Eddy | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.